Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Beam bending problems on a Pasternak foundation using reciprocal variational inequalities


Author: Noboru Kikuchi
Journal: Quart. Appl. Math. 38 (1980), 91-108
MSC: Primary 73T05; Secondary 49A29, 58E30, 73C20, 73K25
DOI: https://doi.org/10.1090/qam/575834
MathSciNet review: 575834
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The present study is concerned with a class of two-body contact problems in linear elasticity. The model problem is a bending problem of the beam resting unilaterally upon a Pasternak foundation. A variational formulation is given by the mini-max principle of the functional, and proof of the existence of saddle points is given by the compatibility condition for applied forces and moments on the beam. It has been found that the compatibility condition for equilibrium of the beam and foundation can be achieved by arguments of coerciveness of the functional on the admissible set. An approximation and example of the problem by finite element methods and a numerical method for its solution are also introduced.


References [Enhancements On Off] (What's this?)

  • [1] Ivar Ekeland and Roger Temam, Analyse convexe et problèmes variationnels, Dunod; Gauthier-Villars, Paris-Brussels-Montreal, Que., 1974 (French). Collection Études Mathématiques. MR 0463993
    Ivar Ekeland and Roger Temam, Convex analysis and variational problems, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1976. Translated from the French; Studies in Mathematics and its Applications, Vol. 1. MR 0463994
  • [2] M. Fremond, Solid resting on a stratified medium, in Variational methods in engineering II, University of Southampton, 1972, pp. 8/80-8/86
  • [3] M. Boucher, Signorini’s problem in viscoelasticity, The mechanics of the contact between deformable bodies (Proc. Sympos. Internat. Union of Theoret. and Appl. Mech. (IUTAM), Enschede, 1974) Delft Univ. Press, Delft, 1975, pp. 41–53. MR 0452027
  • [4] Y. C. Fung, Foundations of solid mechanics, Prentice-Hall, 1975
  • [5] J. Nečas, Les méthodes directes en theorie de equations elliptiques, Masson, Paris, 1967
  • [6] A. C. Keer, Elastic and viscoelastic foundation models, J, of Appl. Mech., ASME, 491-498 (1964)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73T05, 49A29, 58E30, 73C20, 73K25

Retrieve articles in all journals with MSC: 73T05, 49A29, 58E30, 73C20, 73K25


Additional Information

DOI: https://doi.org/10.1090/qam/575834
Article copyright: © Copyright 1980 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website